Advertisement

Exponentially Harmonic Maps, Gauss Maps and Gauss Sections

  • Yuan-Jen ChiangEmail author
Article
  • 66 Downloads

Abstract

We investigate the relationship of Ricci form, exponential tension field and tension field of the Gauss map of an immersion from a Riemannian manifold into a Riemannian space form. We also study exponentially harmonic Gauss sections which are the critical points of the vertical exponential energy through arbitrary vertical variations. We calculate the first variation of vertical exponential energy functional and discuss some related material.

Keywords

Exponentially harmonic map Gauss map Gauss section 

Mathematics Subject Classification

58E20 58G11 35J20 

Notes

Acknowledgements

The author would like to appreciate the referee for valuable comments and suggestions.

References

  1. 1.
    Chern, S.S.: Minimal surfaces in an Euclidean space of N dimensions, pp. 187–198. Diff. and Comb. Topology, Princeton (1965)CrossRefGoogle Scholar
  2. 2.
    Chiang, Y.J.: Exponentially harmonic maps between Finsler manifolds. Manuscripta Mathematica 157(1–2), 101–119 (2018)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Chiang, Y. J.: Exponentially harmonic maps between surfaces, Analysis and Mathematical Physics, published online in (2018)Google Scholar
  4. 4.
    Chiang, Y.J.: Equivariant exponentially harmonic maps between manifolds with metrics of signatures. Asian-Eur. J. Math. (WSP) 10, 1–16 (2017)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Chiang, Y.J.: Exponentially harmonic maps, exponential stress energy and stability. Commun. Contem. Math. 18(6), 1–14 (2016)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Chiang, Y.J.: Exponentially harmonic maps and their properties. Math. Nachr. (Wiley-VCH) 228(7–8), 1970–1980 (2015)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Chiang, Y.J., Pan, H.: On exponentially harmonic maps. Acta Math. Sinica 58(1), 131–140 (2015). (Chinese)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Chiang, Y. J., Ratto, A.: Paying tribute to James Eells and Joseph H. Sampson: in commemoration of the 50th anniversary of their pioneering work on harmonic maps, April issue, the Notices of Am. Math. Society, 388–393 (2015)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Chiang, Y.J., Wolak, R.: Transversal wave maps and transversal exponential wave maps. J. Geom. 104(3), 443–459 (2013)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Chiang, Y.J., Yang, Y.H.: Exponential wave maps. J. Geom. Phys. 57(12), 2521–2532 (2007)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Cheung, L.-F., Leung, P.-F.: The second variation formula for exponentially harmonic maps. Bull. Aust. Math. Soc. 59, 509–514 (1999)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Duc, D.M., Eells, J.: Regularity of exponentially harmonic functions. Inter. J. Math. 2(1), 395–408 (1991)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Eells, J., Lemaire, L.: Some properties of exponentially harmonic maps, in: Partial Differential Equations, Part 1, 2 (Warsaw, 1990), 129–136, Banach Center Pulb. 27, Polish Acad. Sci., Warsaw (1992)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Eells, J., Lemaire, L.: A report on harmonic maps. Bull. Lond. Math. Soc. 10, 1–68 (1978)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Eells, J., Lemaire, L.: Selected topics in harmonic maps, CBMS Regional Conference Series in Mathematics, vol. 150. Amer. Math. Soc, Providence (1983)Google Scholar
  16. 16.
    Eells, J., Sampson, J.H.: Harmonic maps of Riemannian manifolds. Am. J. Math. 86, 109–160 (1964)CrossRefGoogle Scholar
  17. 17.
    Hoffman, D.A., Osserman, R.: The geometry of the generalized Gauss map. Mem. Am. Math. Soc. 236 (1980)Google Scholar
  18. 18.
    Hong, M.C.: On the conformal equivalence of harmonic maps and exponentially harmonic maps. Bull. Lond. Math. Soc. 24, 488–492 (1992)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Hong, J.Q., Yang, Y.: Some results on exponentially harmonic maps. Chin. Ann. Math. (Chinese) Ser. A 14(6), 686–691 (1993)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Kanfon, A.D., Füzfa, A., Lambert, D.: Some examples of exponentially harmonic maps. J. Phys. A: Math. Gen. 35, 7629–7639 (2002)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Kobayashi, S., Nomizu, K.: Foundations of differential geometry, vol. 2. Wiley, New York (1969)zbMATHGoogle Scholar
  22. 22.
    Koh, S.E.: A nonexistence theorem for stable exponentially harmonic maps. Bull. Korean Math. Soc. 32(2), 211–214 (1995)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Kourouma, M.: Regularity of weakly harmonic sections of a fiber bundle and Gauss sections. Differ. Geom. Appl. 18, 1–19 (2003)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Liu, J.: Liouville theorems of stable F-harmonic maps for compact hypersurfaces. Hiro. Math. J. 36(2), 221–234 (2006)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Liu, J.: Liouville’s type theorem for exponentially harmonic maps. J. Lanzhou Univ. (Nat. Sci) 41(6), 122–124 (2005)MathSciNetGoogle Scholar
  26. 26.
    Manabe, H.: Harmonic gauss sections, object inclusion maps and Yang-Mills connections. Kodai Math. J. 17, 15–37 (1994)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Omori, T.: On Eells-Sampson’s existence theorem for harmonic maps via exponentially harmonic maps. Nagoya Math. J. 201, 133–146 (2011)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Omori, T.: On Sacks-Uhlenbeck’s existence theorem for harmonic maps via exponentially harmonic maps. Inter. J. Math. 23(10), 1–6 (2012)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Sacks, J., Uhlenbeck, K.: The existence of minimal immersions of 2-spheres. Ann. Math. 113(1), 1–24 (1981)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Wood, C.M.: The Gauss section of a Riemannian immersion. J. Lond. Math. Soc. 33(2), 157–168 (1986)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Wood, C.M.: Harmonic sections and Yang-Mills fields. Proc. Lond. Math. Soc. 54(3), 544–558 (1987)MathSciNetCrossRefGoogle Scholar
  32. 32.
    Zhang, Y., Wang, Y., Liu, J.: Negative exponential harmonic maps. J. Beijing Normal U. (Natural Science) 34(3), 324–329 (1998)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of Mary WashingtonFredericksburgUSA

Personalised recommendations